This page contains information on the signs and symptoms of opioid overdose, Naloxone spray and Naloxone intramuscular injection information.
Naloxone is a temporary antidote for opioid overdoses, including those caused by Fentanyl. When properly administered it can restore normal breathing and consciousness to individuals experiencing an opioid overdose.
Because the depression of breathing caused by opioids can last longer than the action of Naloxone, further treatment in hospital is required. Naloxone is available in both spray and intramuscular injection kits.
For more information visit: http://towardtheheart.com/fentanyl/
Product Purchasing Information for First Responders: http://adaptpharma.com/products/
After you have assessed the situation, and concluded that the individual is suffering from an opioid overdose and requires naloxone you must:
After the patient assessment and a decision is made to rescue breath, oxygen should be added along with ventilations when available by a trained first responder.
Patients with opiate overdose who are in cardiac arrest are so because of acute hypoxia. It is critical to begin chest compressions, ventilate and oxygenate these patients if restoration of spontaneous circulation is to occur.[/ordered_list]
After administering Naloxone, continue delivering Artificial Respiration (AR) or CPR. Use a one-way valve pocket mask to provide artificial respiration.
After 2-3 minutes if there is no responsiveness (no breathing/no pulse/unresponsiveness), or the individual responds but then relapses into respiratory depression, administer another dose of naloxone using a new nasal spray in the opposite nostril.
If the individual starts to breathe, AR/CPR and naloxone administration is no longer required. Place them in the recovery position and await EMS. They must be provided with further medical assistance. If the individual starts to breathe and regains consciousness, provide constant reassurance that further medical support is on its way.
Once the EMS arrives, indicate the number of naloxone doses given and provide EMS with the used nasal spray bottles for disposal/destruction at the hospital. The used naloxone spray device is considered to be a biohazardous material and must be handled as such.
Remember to remove your PPE while exercising universal precautions.
First responders should consult with either their health services or personal health care providers for any health related questions they may have about having naloxone administered to them.
Report any suspected side effects related to the use of naloxone nasal spray to Health Canada by calling 1-866-234-2345. For medical advice, visit your healthcare provider.
Naloxone nasal spray is not intended for self-administration.
For assaultive behaviour, individuals who are opioid dependent have a high likelihood of presenting assaultive behaviour upon regaining consciousness. Be prepared to deal with a potentially assaultive subject after the administration of naloxone.
Although highly unlikely for operational members to experience precipitation of severe opioid withdrawal, they may unintentionally exhibit assaultive behavior upon regaining consciousness.
Risk of Cardiovascular (CV) Effects:
Abrupt postoperative reversal of opioid depression may result in adverse CV effects. These events have primarily occurred in patients who had pre-existing CV disorders or received other drugs that may have similar adverse CV effects.